Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 116, NWS Kansas City, MO

June 16, 20176 counties in Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 16, 2017, 11:38 PM CDT for 6 counties in Missouri. It was in force for 33 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2017, 11:38 PM CDT (04:38 UTC)
Expired
Jun 17, 2017, 12:11 AM CDT
In force
33 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
80.0 mph

Counties Carroll County, MO, Clay County, MO, Jackson County, MO, Lafayette County, MO, Ray County, MO, Saline County, MO

The radar

The Pleasant Hill radar (KEAX), 55 km from the middle of the area, began a volume at 04:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 11:45 PM CDTTSTM WND DMGRichmond, MOVIA TWITTER...VERY LARGE TREE DOWN
Jun 16, 11:45 PM CDTTSTM WND DMGRichmond, MOVIA TWITTER...VERY LARGE TREE DOWN.
Jun 16, 11:58 PM CDTTSTM WND DMG1 Nnw Lexington, MOAPPROXIMATELY TWO FOOT BRANCH SNAPPED OFF AND PUSHED AGAINST NORTH EXTERIOR WALL OF LAFAYETTE REGIONAL HEALTH CENTER. NO DAMAGE REPORTED TO HOSPITAL. MULTIPLE LINES DOWN IN THE AREA AS WELL.
Jun 17, 12:00 AM CDTTSTM WND GST 70Alma, MOSTRUCTURAL DAMAGE TO SCHOOL AND CROPS
Jun 17, 12:00 AM CDTTSTM WND GST 70Alma, MOSTRUCTURAL DAMAGE TO SCHOOL AND CROPS.
Jun 17, 12:07 AM CDTTSTM WND DMGAlma, MO1.5 FT DIAMETER HOLLOWED TREE SNAPPED, NUMEROUS OTHER SMALLER BRANCHES DOWNED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 7:52 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 4.6 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3990 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3990 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1299 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
2.4
Supercell composite
23.8

Open this sounding in Storm Lab

The text

As transmitted.

355 
WUUS53 KEAX 170438
SVREAX
MOC033-047-095-107-177-195-170530-
/O.NEW.KEAX.SV.W.0116.170617T0438Z-170617T0530Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
1138 PM CDT FRI JUN 16 2017

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Northeastern Clay County in west central Missouri...
  Ray County in west central Missouri...
  Southwestern Carroll County in north central Missouri...
  West central Saline County in central Missouri...
  Lafayette County in west central Missouri...
  Northeastern Jackson County in west central Missouri...

* Until 1230 AM CDT

* At 1138 PM CDT, severe thunderstorms were located along a line
  extending from near Kearney to near Woods Heights to 7 miles south
  of Cowgill, moving southeast at 60 mph.

  These are very dangerous storms. 

  HAZARD...80 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be heavily damaged. Expect 
           considerable damage to roofs, windows, and vehicles. 
           Extensive tree damage and power outages are likely. 

* Locations impacted include...
  Independence, Liberty, Excelsior Springs, Kearney, Oak Grove,
  Richmond, Odessa, Higginsville, Lexington, Carrollton, Buckner,
  Lawson, Concordia, Waverly, Orrick, Wellington, Norborne, Hardin,
  Corder and Alma.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 28 and 64.
 Interstate 35 in Missouri between mile markers 18 and 28.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is an EXTREMELY DANGEROUS SITUATION. These storms are producing 
widespread wind damage. SEEK SHELTER NOW inside a sturdy structure 
and stay away from windows!

&&

LAT...LON 3893 9350 3894 9383 3892 9384 3891 9401
      3935 9456 3953 9383 3953 9377 3921 9321
TIME...MOT...LOC 0438Z 309DEG 50KT 3931 9440 3931 9412 3945 9392 

HAIL...<.75IN
WIND...80MPH
 
$$

Hawblitzel
2 follow-up statements
129 
WWUS53 KEAX 170501
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1201 AM CDT SAT JUN 17 2017

MOC033-195-170510-
/O.CAN.KEAX.SV.W.0116.000000T0000Z-170617T0530Z/
Carroll MO-Saline MO-
1201 AM CDT SAT JUN 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CARROLL AND WEST
CENTRAL SALINE COUNTIES IS CANCELLED...

The storms which prompted the warning have weakened. Therefore, the 
warning has been cancelled.


LAT...LON 3935 9456 3944 9420 3943 9398 3926 9375
      3921 9375 3921 9370 3909 9354 3893 9350
      3894 9383 3892 9384 3891 9401
TIME...MOT...LOC 0500Z 309DEG 50KT 3913 9411 3913 9383 3927 9363 

$$

MOC047-095-107-177-170530-
/O.CON.KEAX.SV.W.0116.000000T0000Z-170617T0530Z/
Clay MO-Ray MO-Lafayette MO-Jackson MO-
1201 AM CDT SAT JUN 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR NORTHEASTERN CLAY...RAY...LAFAYETTE AND NORTHEASTERN JACKSON
COUNTIES...

At 1200 AM CDT, severe thunderstorms were located along a line
extending from Levasy to near Lexington to near Norborne, moving
southeast at 55 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Independence, Liberty, Excelsior Springs, Kearney, Oak Grove,
Richmond, Odessa, Higginsville, Lexington, Buckner, Lawson,
Concordia, Orrick, Wellington, Hardin, Corder, Alma, Henrietta,
Crystal Lakes and Sibley.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 28 and 61.
 Interstate 35 in Missouri between mile markers 18 and 28.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3935 9456 3944 9420 3943 9398 3926 9375
      3921 9375 3921 9370 3909 9354 3893 9350
      3894 9383 3892 9384 3891 9401
TIME...MOT...LOC 0500Z 309DEG 50KT 3913 9411 3913 9383 3927 9363 

HAIL...<.75IN
WIND...60MPH
 
$$

Hawblitzel
936 
WWUS53 KEAX 170511
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1211 AM CDT SAT JUN 17 2017

MOC047-095-107-177-170521-
/O.CAN.KEAX.SV.W.0116.000000T0000Z-170617T0530Z/
Clay MO-Ray MO-Lafayette MO-Jackson MO-
1211 AM CDT SAT JUN 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLAY...RAY...
LAFAYETTE AND NORTHEASTERN JACKSON COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds to 45 
mph are still possible with these thunderstorms.

A severe thunderstorm watch remains in effect until 400 AM CDT for
north central and west central Missouri.

LAT...LON 3935 9456 3944 9420 3943 9398 3926 9375
      3921 9375 3921 9370 3909 9354 3893 9350
      3894 9383 3892 9384 3891 9401
TIME...MOT...LOC 0511Z 309DEG 50KT 3903 9396 3903 9368 3917 9348 

$$

Hawblitzel

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 6:52 PM CDT, 4 hours 46 minutes earlier.

Area forecast discussion, Jun 16, 6:52 PM CDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
652 PM CDT Fri Jun 16 2017

.Discussion...
Issued at 258 PM CDT FRI JUN 16 2017

A low-amplitude embedded shortwave within northwest flow aloft is
approaching central Nebraska as of the early afternoon Friday. This
feature will continue to move atop a stationary frontal boundary
draped over central Nebraska and should provide ample lift to
initiate convection along the boundary heading into the mid-
afternoon. An enhanced CU field is currently developing across
southwestern Nebraska and should continue to expand northeast with
diurnal heating. While the boundary itself will more or less
maintain its current position, steering flow will propagate storms
to the southeast this evening, which will begin to enter northwest
Missouri around sunset. These storms will be maintained by
persistent moisture, sufficient mid-level flow across northern
Missouri, steep low to mid-level lapse rates, and a very unstable
environment as MLCAPE values exceed 4000 J/Kg. Modest shear may
support rotating updrafts, capable of producing large hail north of
Highway 36. Additionally, damaging winds are possible considering
potentially tall updrafts and heightened DCAPE values across the
area. Finally, an isolated tornado risk is also possible across
northwest Missouri early on in the evening hours, when storms are
at their peak. These storms are expected to weaken as the cold
pool runs ahead of the line of storms, though sufficient moisture
will maintain storm chances throughout much of the CWA as the line
progress into southern Missouri by Saturday morning. Also a
concern is with the potential for localized flash flooding across
northwest Missouri to central Missouri, within any training
storms over marginally concerning antecedent conditions from
Thursday night precip.

By Saturday, storms should have cleared to the south of the area and
subsidence in the wake of early morning storms will clear lingering
cloud cover, helping to destabilize the environment through the
afternoon. Multiple concerns will surface for Saturday, the first
being with heat indices exceeding 105 degrees for the southern CWA
as a thermal ridge builds into the area. Have expanded the Heat
Advisory slightly, and may need to continue to extend slightly
further north depending on developing trends. Caution will need to
be taken during the afternoon hours considering weekend activities
during a prolonged period of temperatures in the low to mid 90s. The
second concern is with the potential for additional severe weather
across much of the area Saturday evening into the overnight hours.
The upstream frontal boundary will finally gain enough momentum to
push through the CWA courtesy of a deepening upper-level trough
expected to push through the Northern and Central Plains by Saturday
evening. Given the close proximity of the enhanced upper-level flow,
a highly unstable environment, and sufficient convergence along the
frontal boundary, widespread thunderstorms are expected to push
through northern Missouri by the mid afternoon and will extend well
into the evening and overnight hours as the front pushes through the
area. Large hail and damaging winds will remain the primary hazards
along the frontal boundary.

Will then see a reprieve from the active weather and heat beginning
Sunday in the wake of the cold front as temperatures only rise into
the lower 80s by Sunday afternoon. This trend will continue through
Monday before storm chances and increasing temperatures return to
the area by the mid-week.

&&

.Aviation...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 650 PM CDT FRI JUN 16 2017

VFR conditions will start the night, though a forward propagating
line of thunderstorms is expected to sweep southeast across the
state line terminals late tonight. Current timing has the line of
storms arriving as early as 04Z, and likely lingering through 08Z
or 09Z. CIGs will likely be in the MVFR category, though
confidence on specific values is a bit low. Anticipate needed
updates to the TAFs this evening as the storms approach.
Otherwise, there might be some low level wind shear out there due
to a strong low level jet along and behind the line of expected
storms. And lastly, have basic timing for a frontal boundary
settling into the KC region tomorrow afternoon, which might bring
convection; though I have left any mention for Saturday afternoon
out of the TAF at this time.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory from noon to 7 PM CDT Saturday for KSZ025-057-060-
     103>105.

MO...Heat Advisory from noon to 7 PM CDT Saturday for MOZ021-022-
     028>031-037>039-043>046-053-054.

&&

Discussion...Welsh
Aviation...Cutter
Hazardous weather outlook, Jun 16, 3:57 AM CDT, 19 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
357 AM CDT Fri Jun 16 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-170900-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
357 AM CDT Fri Jun 16 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Strong to severe storms are expected late this afternoon and evening
 across much of northeastern Kansas and northwest Missouri. Large
 hail and damaging winds will be the primary threats with this
 activity. The strongest activity is expected along and north of the
 highway 36 corridor.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

 Strong to severe storms will also be possible Saturday afternoon and
 evening, with large hail and damaging winds again remaining the
 primary concerns.

 Dangerously hot and humid conditions will lead to heat indices as
 high as 104 to 109 degrees Saturday afternoon. Caution should be
 taken by those with planned outdoor activities.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Jun 16, 11:21 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1121 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 PM     TSTM WND GST     4 W WESTBORO            40.54N 95.40W
06/16/2017  M88 MPH          ATCHISON           MO   UTILITY COMPANY

            ESTIMATED TIME. RECORDED AT A WIND FARM
            ABOUT 3 MILES SOUTH OF THE MO/IA BORDER. NO
            ESTIMATION ON THE HEIGHT OF THE MEASUREMENT.

&&

LG
Local storm report, Jun 16, 11:25 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1125 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1122 PM     TSTM WND GST     4 W TURNEY              39.65N 94.40W
06/16/2017  E68 MPH          CLINTON            MO   AMATEUR RADIO

            EST. 65 TO 70 MPH WINDS.

&&

LG
Local storm report, Jun 16, 11:30 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1130 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1129 PM     TSTM WND GST     3 E TURNEY              39.63N 94.26W
06/16/2017  E65 MPH          CLINTON            MO   AMATEUR RADIO

&&

LG
Local storm report, Jun 16, 11:33 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1133 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1123 PM     TSTM WND GST     LANCASTER               39.57N 95.30W
06/16/2017  M83 MPH          ATCHISON           KS   TRAINED SPOTTER

            VIA EM.

&&

LG
Local storm report, Jun 16, 11:36 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1136 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     TSTM WND GST     7 W UNIONVILLE          40.48N 93.14W
06/16/2017  E55 MPH          PUTNAM             MO   911 CALL CENTER

            NO DAMAGE

&&

LAFLIN
Local storm report, Jun 16, 11:38 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1138 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1129 PM     TSTM WND DMG     3 WSW ATCHISON          39.54N 95.16W
06/16/2017                   ATCHISON           KS   EMERGENCY MNGR

            TREES UPROOTED AT 274TH AND PHILLIPS RDS.

&&

LG

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:36 PM CDTSevere Thunderstorm WarningEAXAtchison, Nodaway39 min
Jun 16, 9:12 PM CDTSevere Thunderstorm WarningEAXAtchison, Nodaway48 min
Jun 16, 9:35 PM CDTTornado WarningEAXAtchison, Nodaway11 min
Jun 16, 9:41 PM CDTSevere Thunderstorm WarningEAXAndrew, Gentry, Harrison, Nodaway, Worth49 min
Jun 16, 9:44 PM CDTSevere Thunderstorm WarningEAXAndrew, Atchison, Holt, Nodaway46 min
Jun 16, 10:07 PM CDTSevere Thunderstorm WarningEAXDaviess, DeKalb, Gentry, Grundy, Harrison, Mercer and 1 more38 min
Jun 16, 10:14 PM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan, Caldwell, Clinton, Daviess, DeKalb and 2 more46 min
Jun 16, 10:44 PM CDTSevere Thunderstorm WarningEAXDaviess, DeKalb, Gentry, Grundy, Harrison, Linn and 4 more61 min
Jun 16, 10:56 PM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan, Caldwell, Carroll, Clay, Clinton and 7 more49 min
Jun 16, 11:04 PM CDTSevere Thunderstorm WarningEAXPlatte41 min
Jun 16, 11:18 PM CDTSevere Thunderstorm WarningEAXCaldwell, Carroll, Chariton, Linn, Livingston, Macon42 min
Jun 16, 11:45 PM CDTSevere Thunderstorm WarningEAXClay, Jackson, Platte60 min
Jun 17, 12:28 AM CDTSevere Thunderstorm WarningEAXCass, Jackson, Johnson47 min
Jun 17, 1:10 AM CDTSevere Thunderstorm WarningEAXBates, Cass, Henry, Jackson, Johnson50 min
Jun 17, 1:54 AM CDTSpecial Weather StatementEAXBates, Henry, Pettis51 min
Jun 17, 2:00 AM CDTSevere Thunderstorm WarningEAXBates, Henry, Johnson, Pettis32 min
Jun 17, 2:47 AM CDTSevere Thunderstorm WarningEAXBates28 min
Jun 17, 2:49 AM CDTExcessive Heat WarningEAXBates, Cass, Clay, Henry, Jackson, Platte13 hr
Jun 17, 5:01 AM CDTRiver Flood WarningEAXAtchison, Holt29 hr
Jun 17, 7:25 AM CDTSevere Thunderstorm WarningEAXCass26 min
Jun 17, 3:55 PM CDTHeat AdvisoryEAXBates, Cass, Clay, Henry, Jackson, Platte3 hr
Jun 17, 6:15 PM CDTSevere Thunderstorm WarningEAXPutnam, Schuyler45 min
Jun 17, 6:42 PM CDTTornado WarningEAXSchuyler22 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.